Hail, Gratiot
- When
- May 9, 7:21 PM EST
- Where
- Gratiot County, 1.22 mi NE of Alma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.380, -84.650
A trained spotter in Alma reported three quarters inch diameter hail.
An isolated severe thunderstorm in Alma produced three quarters inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe thunderstorm in Alma produced three quarters inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 2:38 PM EST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 PM EDT WED MAY 9 2007 .SHORT TERM... THE PRIMARY ISSUES FOR THIS FORECAST PACKAGE IS THE POTENTIAL FOR EVENING CONVECTION AS THE UPPER LEVEL COLD POOL MOVES OVER CENTRAL AND NORTHERN LOWER MICHIGAN. NEXT UP IS THE FOG THREAT FOR TONIGHT...MOSTLY AFTER MIDNIGHT. SEEMS MOST OF THE LOW LEVEL CLOUDS ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL STAY NORTH OF ROUTE 10 OVERNIGHT SO ONCE CONVECTION ENDS SKIES WILL FOR THE MOST PART CLEAR. THAT WILL RAISE THE SPECTER OF FOG. WE MAY NEED A DENSE FOG ADVISORY BUT NOT READY TO ISSUE THAT NOW. THERE IS A RISK OF SHOWERS WITH THE FRONT ON FRIDAY...MOSTLY A LAKE CONVERGENCE THING. OVERALL DRY WEATHER WILL PREVAIL INTO THE WEEKEND WITH A FOG THREAT THURSDAY MORNING. I AM NOT TO THRILLED THE POTENTIAL FOR EVENING THUNDERSTORMS EVEN THROUGH THE UPPER COLD POOL MOVES OVER THE CENTRAL AND NORTHERN CWA THIS EVENING. IN WI THIS AFTERNOON MOST OF THE CONVECTION WAS ASSOCIATED WITH THE LAKE BREEZE. HERE THAT WILL NOT BE MUCH OF AN ISSUE SINCE WINDS WILL FOR THE MOST PART BE WESTERLY ANYWAY. THE BEST CHANCE WILL BE IN THE EXTREME SOUTHWEST SECTIONS AS THAT AREA WILL BE IN THE RIGHT ENTRANCE REGION OF THE JET AT THE BASE OF THE UPPER LOW MOVING EAST OF THE CWA THIS EVENING. SURFACE BASED LI WILL BE NEAR -3C FOR AWHILE THIS EVENING HELPING THAT CAUSE IN THE EXTREME SOUTHWEST CWA. AREAS SOUTH OF I-94 THIS EVENING CAPES ARE NEAR 800 J/KG. BETWEEN I-94 AND ROUTE 10...CAPES FROM THE 18Z RUC ARE IN THE 100 J/KG RANGE. THUS NOT MUCH OF AN ISSUE FOR AREA BETWEEN MKG TO SOUTH HAVEN...THEN EAST TO LANSING. A SECOND AREA OF THUNDERSTORMS THIS EVENING WILL BE NEAR AND NORTH OF ROUTE 10. EVENING CAPES FROM THE RUC RISE TO NEAR 1100 J/KG EAST OF ROUTE 31 BETWEEN 21Z AND 00Z. THE 850 LI REMAINS NEAR 0C AND THE SURFACE CONVERGENCE IS BEST THERE THIS EVENING. THUS THAT AREA HAS A CHANCE OF THUNDERSTORMS THIS EVENING TOO. GIVEN THE WEAK INSTABILITY AND LATENESS OF THE DAY FOR ALL OF THIS I DO NOT FEEL THERE IS MUCH CHANCE OF SEVERE WEATHER. SOME SMALL HAIL IS NOT OUT OF THE QUESTION. ONCE THE FOG BURNS OFF THURSDAY MORNING THERE IS A WEAK INVERSION NEAR 8000 FT BUT SOME MOISTURE BELOW THAT. THE CU RULE GIVES BROKEN CU FOR MOST OF THE CWA EAST OF US-131 IN THE AFTERNOON. GIVEN THE DRY LOOK TO BUFKIT TIME SECTIONS... THAT SEEMS TO MUCH SO PARTLY CLOUDY SHOULD WORK WELL. THURSDAY NIGHT WILL BE MOSTLY CLEAR AS A SURFACE HIGH IS OVER THE AREA THE 850 FLOW IS DIFFLUENT FROM THE NORTH MOST OF THE NIGHT. FRIDAY WILL SEE THE RISK OF LAKE BREEZE CONVECTION AS THERE IS SOME INSTABILITY AND WITH THE NORTHEAST WIND FROM THE SURFACE HIGH MOVING IN WHILE THE LAKE BREEZE SETS UP... THE CONVERGENCE FROM THAT WILL LIKELY CREATE SOME MID TO LATE DAY STORMS. NOT MUCH MID LEVEL MOISTURE TO WORK WITH BUT THE NAM HAS NEARLY 1500 J/KG OVER WESTERN SECTIONS. THUS I ADDED A 20 POP FRI AFTERNOON TO WESTERN SECTIONS. CANADIAN HIGH PRESSURE...NORTHEAST WINDS FROM THE CANADIAN SHIELD AND COLD ADVECTION WILL ASSURE A MOSTLY CLEAR AND CHILLY FRIDAY NIGHT AND EARLY SATURDAY MORNING. .LONG TERM... NO CHANGES MADE TO THE GOING EXTENDED FORECAST. MODELS CONTINUE TO INDICATE MAINLY ZONAL FLOW OVER THE NORTHERN TIER OF THE UNITED STATES THROUGH THE PERIOD OF FRIDAY NIGHT THROUGH NEXT TUESDAY. THERE IS SOME RIDGING ALOFT IN THE DESERT SOUTHWEST...BUT THIS DOES NOT AFFECT THE GREAT LAKES. A NORTHWEST OR WEST FLOW WILL PREVAIL AT UPPER LEVELS. FORECAST PERIOD WILL BE DRY FOR THE WEEKEND...AS SURFACE HIGH PRESSURE WILL BE SITUATED NEARBY THROUGHOUT. A FRONTAL BOUNDARY WILL PUSH THROUGH THE AREA MONDAY AND MONDAY NIGHT. THE CURRENT SHOWER AND THUNDERSTORM WORDING IN THE FORECAST IN THAT TIME FRAME LOOKS GOOD. FEEL GFS MEX NUMBERS AT TOO COOL FOR SATURDAY AND SUNDAY AS THE GFS 850MB TEMPS LOOK TOO COOL. BOTH THE ECMWF AND CANADIAN GEM ARE ABOUT 5 DEGREES C WARMER AT 18Z SAT AND SUN. .LONG TERM... THE LONG TERM PORTION OF THE FORECAST WILL START OUT SAT MORNING WITH CONFLUENT FLOW ALOFT OVERHEAD DOWNSTREAM OF THE UPPER RIDGE TO OUR WEST. HIGH PRESSURE AT THE SFC OVER HUDSON BAY WILL ADVECT COOLER AND DRIER AIR INTO THE CWFA FROM THE NE. A WAVE WILL TRY AND MOVE TOWARD THE AREA DURING THE DAY ON SAT...HOWEVER HIGH PRESSURE AND DRY AIR WILL KEEP PCPN LIKELY OUT OF THE AREA. TEMPS WILL BE COOLER THAN FRI WITH HIGHS LIKELY IN THE UPPER 60S TO AROUND 70. THE UPPER RIDGE WILL MOVE TOWARD THE AREA ON SUN AND LOW LEVEL RETURN FLOW WILL SET UP. THIS WILL ALLOW TEMPS TO WARM INTO THE 70S ON SUN WITH DRY WEATHER. THE NEXT SYSTEM COMING OUT OF NORTHERN CANADA WILL DROP INTO SOUTHERN CANADA BY LATE MON INTO TUE. THIS WAVE WILL SUPPRESS THE UPPER RIDGE AND WILL HELP TO PUSH A COLD FRONT THROUGH LATE ON MON AND MON NIGHT. SHOWERS AND STORMS WILL BEGIN TO BE POSSIBLE SUN NIGHT UP NORTH AS A WARM FRONT TO OUR WEST MOVES NORTH. SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MON NIGHT UNTIL THE FRONT PUSHES THROUGH BY 12Z TUE. THE LATEST GFS IS KEEPING THIS FRONT FROM MOVING THROUGH UNTIL LATER ON TUE...WHICH SEEMS TO BE A RESULT OF MODEL CONVECTIVE FEEDBACK. THE 00Z/09 ECMWF AND GEM PUSH THIS FRONT THROUGH BY TUE MORNING. FOR NOW WE WILL MAINTAIN A DRY FORECAST FOR TUE. THERE IS A BIT OF UNCERTAINTY AS TO WHERE THIS FRONT MOVES TO AND THEN WHEN IT BEGINS TO LIFT NORTH AS A WARM FRONT. FOR NOW WE WILL KEEP THE FORECAST DRY. TEMPS ON MON WILL APPROACH 80 WITH H850 TEMPS CLIMBING INTO THE TEENS C. TEMPS WILL THEN COOL BACK INTO THE MID 60S TO AROUND 70 FOR TUE AND WED BEHIND THE FRONT. .GRR WATCHES/WARNINGS/ADVISORIES...NONE && WDM NJJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1045 AM EDT WED MAY 9 2007 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1045 AM EDT WED MAY 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO EARLY THIS EVENING OVER MOST OF THE COUNTY WARNING AREA. AT THIS POINT SEVERE STORMS ARE NOT EXPECTED...HOWEVER IF THERE WAS ENOUGH CLEARING BEFORE THE UPPER LEVEL SYSTEM MOVES INTO LOWER MICHIGAN AFTER 2 PM...AN ISOLATED LARGE HAIL EVENT IS NOT OUT OF THE QUESTION. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY TODAY. THE HIGHEST CONCENTRATION OF STORMS NORTH OF INTERSTATE 96. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO NEAR THREE QUARTERS OF AN INCH AND WIND GUSTS TO AROUND 50 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AROUND 25 MPH. THAT WILL MOSTLY BE NORTH OF INTERSTATE 96 AND SOUTH AND EAST OF INTERSTATE 69. AREAS OF FOG ARE EXPECTED OVERNIGHT. THE FOG WILL LIKELY BECOME DENSE NORTH OF INTERSTATE 96 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. DUKE WDM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 512 PM EDT WED MAY 9 2007 MIZ039-040-092145- CLARE-OSCEOLA- 512 PM EDT WED MAY 9 2007 ...SPECIAL WEATHER STATEMENT... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCBAIN TO 12 MILES SOUTH OF MARION...MOVING EAST AT 20 MPH. UP TO ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE...WINTERFIELD TOWNSHIP... REDDING TOWNSHIP...AND FREEMAN TOWNSHIP. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4417 8531 4383 8520 4389 8461 4417 8468 NJJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT WED MAY 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 3 NW HARRISON 44.05N 84.84W
05/09/2007 E0.25 INCH CLARE MI LAW ENFORCEMENT
&&
MKALEMBKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 PM EDT WED MAY 9 2007 MIZ040-046-092330- CLARE-ISABELLA- 622 PM EDT WED MAY 9 2007 ...SPECIAL WEATHER STATEMENT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF FARWELL TO 9 MILES SOUTHWEST OF FARWELL...MOVING EAST AT 20 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE...CLARE AND ROSEBUSH. UP TO ONE HALF INCH DIAMETER HAIL...WIND GUSTS OF UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LAT...LON 4402 8486 4362 8495 4362 8462 4401 8461 NJJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT WED MAY 9 2007
MIZ052-100015-
GRATIOT-
744 PM EDT WED MAY 9 2007
...SPECIAL WEATHER STATEMENT...
AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALMA...MOVING SOUTHEAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...IS POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...ST. LOUIS AND BRECKENRIDGE.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4321 8448 4335 8472 4338 8481 4339 8481
4347 8474 4347 8450 4342 8438 4336 8438
4333 8437
JKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT WED MAY 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 W ALMA 43.38N 84.67W
05/09/2007 E0.25 INCH GRATIOT MI TRAINED SPOTTER
&&
MKALEMBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT WED MAY 9 2007
MIZ052-100045-
GRATIOT-
815 PM EDT WED MAY 9 2007
...SPECIAL WEATHER STATEMENT...
AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALMA...MOVING SOUTHEAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...IS POSSIBLE WITH THIS STORM. PEA SIZE
HAIL WAS REPORTED AT 807 PM JUST WEST OF ALMA.
LOCATIONS IN OR NEAR THE PATH INCLUDE...ITHACA AND BRECKENRIDGE.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4335 8478 4336 8478 4341 8475 4347 8472
4347 8452 4343 8438 4336 8438 4335 8437
4318 8437
JKThe Grand Rapids radar (KGRR), 91 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
A trained spotter in Alma reported three quarters inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35271.